Texas, 2023

Drought in Texas, January 1 to 31, 2023

January 1 to 31, 2023 · NWS EWX · 1 event in 1 county or zone

Most of the area southeast of I-35 had above normal precipitation during January and Gonzales County improved to less than Severe (D2) drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Most of the area southeast of I-35 had above normal precipitation during January and Gonzales County improved to less than Severe (D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 31, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 31, 10:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1038 PM CST Sat Dec 31 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 1251 PM CST Sat Dec 31 2022

Southerly flow continues this afternoon with highs today around 15
degrees above normal for (very) late December. The normal maximum
temperatures for today are 64 at DRT, 63 at SAT, and 62 at Austin
sites, while actual highs in these locations will be in the upper
70s. Some breezy south to southwesterly winds are noted across the I-
35 corridor and Hill Country this afternoon with gusts up to 25 to
30 mph possible through sunset. Southerly winds become lighter
overnight but bring increasing dewpoints across the area during this
time. Lows will be varied, ranging from the mid 40s in the Rio
Grande Plains and Edwards Plateau to the upper 50s in the Coastal
Plains. Some stratus or fog will develop over the Coastal Plains
Sunday morning, possibly even over the I-35 corridor briefly,
although that would be the westernmost extend of it.

By Sunday afternoon, highs will be in the mid to upper 70s areawide,
with a few hotspots likely to reach into the low 80s. Not expecting
any temperature records to be broken for the New Year, as records
are solidly in the mid to upper 80s for January 1st. Afternoon
dewpoints in the east will be in the 60s which will feel quite
humid.

An upper level trough over the Four Corners region begins to work
its way east Sunday night into Monday with a surface low developing
over Colorado. With ample moisture in place and an increasing low
level jet, expect to see cloud cover develop to the east, gradually
overspreading the area. Some showers are possible before sunrise
over the eastern half of the area before additional chances for
showers and thunderstorms are seen during the day.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 1251 PM CST Sat Dec 31 2022

As the upper low ejects NE into the Central Plains Monday, the dry
slot sets up over South Central TX which is typical for La Nina cool
season storm systems. Strong storms could materialize east of a
Taylor to Cuero line but the gradient for rain chances drop off
sharply as one gets to the Hwy 281 Corridor. A Pacific front trails
the upper low with west to southwest winds for much of the day
Monday. Near record high temps are expected as Monday should be the
warmest day of the next week. West winds will also lead to warm temps
Tuesday, but there will be some cool air advection to offset the
downsloping winds. A cooling trend on min temps will pick up the pace
by Wednesday night as a polar cold front arrives. A shortwave ridge
moves over TX Friday to signal the next warming trend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1038 PM CST Sat Dec 31 2022

Fog and low stratus is developing along the TX coast and is expected
to spread inland through the overnight and morning hours. There is
some uncertainty as to whether or not the low cigs/vsbys will reach
the I-35 corridor, though confidence is increasing that conditions
could deteriorate by 14Z. Consequently, we have decided to go with a
TEMPO LIFR group in the TAFs. There is greater confidence that low
cigs (IFR conditions) will develop across the I-35 corridor by
02/0300Z. VFR conditions will prevail otherwise, especially at KDRT.
Winds will be light tonight, picking back up out of the southeast
during the day tomorrow.

&&

.CLIMATE...
Issued at 311 AM CST Sat Dec 31 2022

Record Max Temps Jan 1 and Jan 2.

January 1
---------
AUS 84 (2006)
ATT 85 (2006)
SAT 83 (2006)
DRT 89 (2022)

January 2
---------
AUS 81 (2006)
ATT 80 (1954)
SAT 86 (2006)
DRT 84 (2006)

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              53  76  64  78 /   0   0  20  30
Austin Bergstrom Intl Airport  52  75  65  79 /   0   0  20  30
New Braunfels Muni Airport     52  78  66  81 /   0   0  20  20
Burnet Muni Airport            54  80  63  77 /   0   0  20  30
Del Rio Intl Airport           47  78  56  78 /   0   0   0   0
Georgetown Muni Airport        53  76  63  77 /   0   0  20  40
Hondo Muni Airport             50  77  62  81 /   0   0  10  10
San Marcos Muni Airport        52  76  65  80 /   0   0  20  20
La Grange - Fayette Regional   55  75  68  78 /   0   0  20  50
San Antonio Intl Airport       52  75  63  79 /   0   0  20  10
Stinson Muni Airport           52  76  66  82 /   0   0  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...Oaks
Aviation...Gale
Hazardous weather outlook, Dec 31, 8:08 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
808 PM CST Sat Dec 31 2022

TXZ171>173-183>194-202>209-217>225-228-020215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
808 PM CST Sat Dec 31 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Areas of fog will be possible tonight into Sunday morning along
and east of I-35. Fog may become locally dense.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms are possible Monday morning
across portions of the Hill Country and for areas generally along
and east of the Interstate 35 corridor. There is a Marginal Risk
(level 1 out of 5) for a strong storm or two along and east of a
Taylor to Cuero line. Otherwise, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Gonzales

When
January 1, 12:00 AM CST to January 31, 10:00 AM CST
Where
Gonzales forecast zone
Reported by
Drought Monitor
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Most of the area southeast of I-35 had above normal precipitation during January and Gonzales County improved to less than Severe (D2) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068614.